Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 273, NWS Louisville, KY

August 2, 2017Bourbon County, Clark County, Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2017, 3:44 PM EDT for Bourbon County, Clark County, Fayette County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 3:44 PM EDT (19:44 UTC)
Expired
Aug 2, 2017, 4:15 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KY, Clark County, KY, Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS53 KLMK 021944
SVRLMK
KYC017-049-067-022015-
/O.NEW.KLMK.SV.W.0273.170802T1944Z-170802T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
344 PM EDT WED AUG 2 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clark County in central Kentucky...
  Southwestern Bourbon County in central Kentucky...
  Eastern Fayette County in central Kentucky...

* Until 415 PM EDT

* At 343 PM EDT, a severe thunderstorm was located 7 miles east of
  Bryan Station, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winchester, Sidville, Pretty Run, Constant Station, Hutchison,
  Renick, Stony Point, Avon, Judianne Estates and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 8435 3815 8434 3814 8413 3800 8417
TIME...MOT...LOC 1943Z 276DEG 7KT 3807 8428 

HAIL...0.75IN
WIND...60MPH
 
$$

DM
2 follow-up statements
011 
WWUS53 KLMK 021956
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
356 PM EDT WED AUG 2 2017

KYC017-049-067-022015-
/O.CON.KLMK.SV.W.0273.000000T0000Z-170802T2015Z/
Clark KY-Bourbon KY-Fayette KY-
356 PM EDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN CLARK...SOUTH CENTRAL BOURBON AND EASTERN FAYETTE
COUNTIES...

At 356 PM EDT, a severe thunderstorm was located near Winchester,
moving east at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winchester, Sidville, Pretty Run, Constant Station, Renick, Stony
Point, Avon, Judianne Estates, Clintonville and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 8435 3815 8428 3814 8413 3800 8417
TIME...MOT...LOC 1956Z 276DEG 7KT 3807 8425 

HAIL...<.75IN
WIND...60MPH
 
$$

DM
743 
WWUS53 KLMK 022012
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
412 PM EDT WED AUG 2 2017

KYC017-049-067-022021-
/O.EXP.KLMK.SV.W.0273.000000T0000Z-170802T2015Z/
Clark KY-Bourbon KY-Fayette KY-
412 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...SOUTH
CENTRAL BOURBON AND EASTERN FAYETTE COUNTIES WILL EXPIRE AT 415 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3804 8435 3815 8428 3814 8413 3800 8417
TIME...MOT...LOC 2011Z 276DEG 7KT 3807 8421 

$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:08 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 2, 3:08 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
308 PM EDT Wed Aug 2 2017

.Short Term (Now through Thursday Night)...
Issued at 305 PM EDT Wed Aug 2 2017

Overall weather pattern through Thursday night looks unsettled with
a warm and moist low-level air mass, and broad and weak upper
trofiness both remaining in place. A series of weak disturbances
swinging through the upper trof will support scattered thunderstorm
development this afternoon, but convection will be more isolated on
Thursday afternoon.

Ongoing storms are focused mainly along and just south of the Ohio
River in response to low-level moisture pooling. Expect a slow
progression to the south and east for the remainder of the
afternoon, with a weakening/dissipating trend through most of the
evening as instability is lost. Not much shear to support any
organization, but sub-severe hail and wind potential is already
being realized per Mesonet obs and spotter reports.

Storm chances will be in play again on Thursday with the upper trof
axis remaining just off to our west. A sharper shortwave diving into
the Upper Midwest may keep convection a bit more focused to our
north and west, so our POPs will actually run lower than today.
Solid chance POPs along/north of Interstate 64, tapering down to a
dry forecast south of the Cumberland Parkway. Pulse storm hazards
remain on the table.

Will again see precip tapering off with the loss of heating, but
chances will start to ramp up again before daybreak Friday as the
upper trof digs into the Great Lakes and drives a cold front into
the Ohio Valley.

.Long Term (Friday through Wednesday)...
Issued at 305 PM EDT Wed Aug 2 2017

Upper-level trough pushing through the Great Lakes will drive its
associated surface cold front through the Ohio Valley on Friday.
Moderate instability is expected, with at least marginal shear even
though the better dynamics will remain focused along and north of
the I-70 corridor. West of Interstate 65 the severe threat will be
limited as the front moves through before max heating, but the
better chances will be farther east. SPC Day 3 Outlook has a
Marginal risk east of I-65, but the Slight risk is not too far north
of the area, so stay tuned. Could see marginally severe wind and
hail with the stronger storms, but still expect the bigger story to
be locally heavy rainfall.

We'll dry out from NW-SE late Friday and Friday night as the upper
trof departs to our east and a Canadian sfc high builds in. Expect
dry and pleasantly mild conditions for most of the weekend, with
temps running several degrees below normal both day and night. Sat
morning will be the coolest, but not quite as cool as previously
advertised.

Next upper trof starts to dig into the Plains on Sunday, and could
eject another disturbance into the region by late Sunday or Sunday
night. Best moisture feed late Sunday night into Monday morning
supports high-chance/low-likely POPs for that time period, even
looking at it from 5 days out. Lower confidence for the remainder of
Monday as any boundary may become oriented parallel to the zonal
flow aloft, and therefore could get hung up over the Tennessee
Valley. Diurnal 20-30 POPs on Tue-Wed for south-central Kentucky
with a dry forecast to the north, and temps continuing to run
slightly below normal.

&&

.Aviation (18Z TAF Update)...
Issued at 115 PM EDT Wed Aug 2 2017

Isolated to scattered showers and thunderstorms are being observed
in the region at this hour, with the greatest concentration of
precipitation along a boundary near the Ohio River. Expect activity
to drift eastward through the day. The showers/storms could reduce
cigs/vis to IFR/MVFR temporarily at some TAF sites. Should see
showers/storms begin to taper down near sunset as heat source
diminishes, though isolated storms can't be ruled out during the
overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........DM
Hazardous weather outlook, Aug 2, 3:17 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
317 PM EDT Wed Aug 2 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
317 PM EDT Wed Aug 2 2017 /217 PM CDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will be possible through this
evening, mainly in north central Kentucky. Some of the storms may
strong with torrential rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday and again on Friday as a
couple of weather systems move through the region. The best storm
chance will be on Friday as a cold front moves through the area.
Strong to possibly severe thunderstorms will be possible on Friday,
mainly east of the I-65 corridor. Damaging winds, torrential
rainfall, and large hail will be possible in the strongest storms.

Isolated to scattered storms will be possible again late Sunday as
another weather disturbance moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over the next few days.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Aug 2, 2:53 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2 NNE GOSHEN            38.43N 85.58W
08/01/2017                   OLDHAM             KY   PUBLIC

            LARGE TREE BLOWN ONTO ROOF OF HOME, EXPOSING
            ATTIC.

&&

JBS
Special weather statement, Aug 2, 2:58 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
258 PM EDT WED AUG 2 2017

KYZ042-043-021915-
Bourbon-Nicholas-
258 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOURBON AND
NICHOLAS COUNTIES...

At 258 PM EDT, a strong thunderstorm was located near Carlisle,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carlisle, Millersburg, Jackstown, Blacks Crossroads, Ellisville,
Pleasant Valley, Headquarters, Moorefield, Myers and Barefoot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3815 8403 3815 8421 3833 8423 3846 8410
      3844 8403 3844 8402 3843 8400 3842 8400
      3844 8399 3844 8397 3842 8395 3836 8391
      3835 8391 3826 8390
TIME...MOT...LOC 1858Z 271DEG 18KT 3825 8411

DM
Local storm report, Aug 2, 3:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     3 SE MILLERSBURG        38.28N 84.10W
08/02/2017  M55 MPH          NICHOLAS           KY   MESONET

            KY MESONET STATION.

&&
Special weather statement, Aug 2, 3:23 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
323 PM EDT WED AUG 2 2017

KYZ040-041-048-021945-
Woodford-Fayette-Jessamine-
323 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WOODFORD...NORTHERN
JESSAMINE AND WEST CENTRAL FAYETTE COUNTIES...

At 323 PM EDT, a strong thunderstorm was located near Dunbar High
School, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington, Nicholasville, Versailles, Meadowthorpe, Dunbar High
School, Thoroughbred Acres, Veterans Park, Cardinal Hill, Northland
and Highlands.

LAT...LON 3794 8474 3808 8472 3810 8444 3792 8448
TIME...MOT...LOC 1923Z 283DEG 15KT 3800 8464

DM
Special weather statement, Aug 2, 3:38 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
338 PM EDT WED AUG 2 2017

KYZ041-042-049-022000-
Bourbon-Fayette-Clark-
338 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
SOUTHWESTERN BOURBON AND EAST CENTRAL FAYETTE COUNTIES...

At 337 PM EDT, a strong thunderstorm was located near Bryan Station,
moving east at 10 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sidville, Constant Station, Renick, Stony Point, Avon, Judianne
Estates, Clintonville, Silver Lake, Fenwick and Old Pine Grove.

LAT...LON 3804 8439 3813 8435 3816 8413 3801 8420
TIME...MOT...LOC 1937Z 276DEG 7KT 3809 8433

DM
Local storm report, Aug 2, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST 7 E VERSAILLES          38.04N 84.61W
08/02/2017  M47 MPH          FAYETTE            KY   ASOS

            ASOS STATION LEX, LEXINGTON BLUE GRASS
            AIRPORT.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock27 min
Aug 1, 8:29 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Aug 1, 8:43 PM EDTSpecial Weather StatementLMKOldham32 min
Aug 1, 9:10 PM EDTSpecial Weather StatementLMKOldham35 min
Aug 2, 1:43 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 1:57 PM EDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 2:12 PM EDTSpecial Weather StatementLMKScott33 min
Aug 2, 2:20 PM EDTSpecial Weather StatementLMKHenry25 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 2:39 PM EDTSpecial Weather StatementLMKAnderson21 min
Aug 2, 2:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 2:58 PM EDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 3:23 PM EDTSpecial Weather StatementLMKFayette22 min
Aug 2, 3:38 PM EDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 4:09 PM EDTSpecial Weather StatementLMKClark36 min
Aug 2, 4:25 PM EDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 5:04 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 2, 5:14 PM EDTSpecial Weather StatementLMKMadison16 min
Aug 2, 5:28 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:57 PM EDTSevere Thunderstorm WarningLMKButler, Logan33 min
Aug 2, 6:16 PM EDTSpecial Weather StatementLMKLogan29 min
Aug 2, 6:47 PM EDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 7:21 PM EDTSpecial Weather StatementLMKCasey24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.